How can one treat fatigue from medication?
I have a college-age child who was recently diagnosed with bipolar disorder. Her medication is leaving her feeling extremely fatigued, and I'd like to help her with this. What can we do? Often bedrest is recommended, but that doesn't seem to help her.
Fatigue secondary to medications can be a very difficult symptom to deal with. For most medications that cause fatigue, it just takes time for the body to get used to them. This may be the first piece of advice your child's doctor may give to her. The first step towards helping your daughter's fatigue problem is to make sure that there is no other contributing factor. She needs to be getting 7-8 hours of uninterrupted sleep. She should avoid drinking caffeine after noon and avoid drinking more than one alcoholic beverage per day. She needs to develop a routine of eating a healthy set of meals and exercising every day. If she absolutely cannot go through a day without laying down, she should have a planned nap of no more than 45 minutes. Finally, if her fatigue is completely interfering with her day despite these things, she should try switching her medication regimen. I suggest that you schedule an appointment with your child's psychiatrist (or whoever is treating her bipolar disorder) for a follow up appointment. If the fatigue continues, and does not get better with time and a few interventions, then changing her medication should be considered. There is more than one medication that works for bipolar disorder. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?